Alert archive / California / Winter Storm Warnings in 2015
Winter Storm Warning 2, NWS Sacramento, CA
NWS Sacramento, CA issued this winter storm warning at May 13, 2015, 2:03 PM PDT. It took effect at May 14, 2015, 11:00 AM PDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2015, 2:03 PM PDT (21:03 UTC)
- In effect from
- May 14, 2015, 11:00 AM PDT
- Expired
- May 15, 2015, 2:49 AM PDT
- In force
- 16 hr
- Issued by
- NWS Sacramento, CA
The text
As transmitted, in the capitals the NWS used until 2016.
771 WWUS46 KSTO 132103 WSWSTO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SACRAMENTO CA 203 PM PDT WED MAY 13 2015 ...LATE SEASON SNOW STORM THURSDAY INTO FRIDAY... .A STORM SYSTEM FROM THE GULF OF ALASKA WILL BRING PERIODS OF ACCUMULATING SNOW THURSDAY AND FRIDAY ACROSS THE SIERRA. TRAVELERS TO THE SIERRA WILL BE CAUGHT OFF GUARD IF NOT PREPARED FOR WINTRY WEATHER OVER SIERRA PASSES. CARRY CHAINS AND EXPECT TRAVEL DELAYS. SOME MOUNTAIN SNOW SHOWERS MAY LINGER INTO SATURDAY. CAZ069-141200- /O.UPG.KSTO.WS.A.0002.150514T1800Z-150515T1200Z/ /O.NEW.KSTO.WS.W.0002.150514T1800Z-150515T1200Z/ WEST SLOPE NORTHERN SIERRA NEVADA- 203 PM PDT WED MAY 13 2015 ...WINTER STORM WARNING IN EFFECT FROM 11 AM THURSDAY TO 5 AM PDT FRIDAY ABOVE 5500 FEET... THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WINTER STORM WARNING ABOVE 5500 FEET FOR SNOW...WHICH IS IN EFFECT FROM 11 AM THURSDAY TO 5 AM PDT FRIDAY. * IMPACTS: TRAVELERS MAY EXPERIENCE LONG DELAYS AND HAZARDOUS CONDITIONS OVER SIERRA PASSES. CHAIN RESTRICTIONS ARE PROBABLE. SONORA PASS WILL BE CLOSED...EBBETTS PASS MAY CLOSE. ANYONE ENGAGING IN OUTDOOR RECREATION SHOULD BE PREPARED FOR WINTRY CONDITIONS. * TIMING: SNOW IS EXPECTED TO BEGIN THURSDAY MORNING...WITH THE HEAVIEST SNOW THURSDAY AFTERNOON AND EVENING. * LOCATIONS INCLUDE: DONNER PASS...ECHO SUMMIT...CARSON PASS...SONORA PASS...EBBETTS PASS. * SNOW ACCUMULATIONS: 4 TO 6 INCHES WITH LOCAL AMOUNTS UP TO 12 INCHES OVER HIGHER PEAKS. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=STO. && INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWSSACRAMENTO WWW.TWITTER.COM/NWSSACRAMENTO PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWSSACRAMENTO WWW.TWITTER.COM/NWSSACRAMENTO $$
4 follow-up statements
406 WWUS46 KSTO 141043 WSWSTO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SACRAMENTO CA 343 AM PDT THU MAY 14 2015 ...LATE SEASON SNOW STORM TODAY INTO FRIDAY... .A STORM SYSTEM FROM THE GULF OF ALASKA WILL BRING PERIODS OF ACCUMULATING SNOW TODAY AND FRIDAY ACROSS THE SIERRA. TRAVELERS TO THE SIERRA WILL BE CAUGHT OFF GUARD IF NOT PREPARED FOR WINTRY WEATHER OVER SIERRA PASSES. CARRY CHAINS AND EXPECT TRAVEL DELAYS. SOME MOUNTAIN SNOW SHOWERS MAY LINGER INTO SATURDAY. CAZ069-150000- /O.CON.KSTO.WS.W.0002.150514T1800Z-150515T1200Z/ WEST SLOPE NORTHERN SIERRA NEVADA- 343 AM PDT THU MAY 14 2015 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 AM PDT FRIDAY ABOVE 6000 FEET... * IMPACTS: TRAVELERS MAY EXPERIENCE LONG DELAYS AND HAZARDOUS CONDITIONS OVER SIERRA PASSES. CHAIN RESTRICTIONS ARE PROBABLE. SIERRA PASSES ON INTERSTATE 80...U.S 50 AND STATE ROUTES 88...4 AND 108 ARE LIKELY TO BE IMPACTED. ANYONE ENGAGING IN OUTDOOR RECREATION SHOULD BE PREPARED FOR WINTER LIKE CONDITIONS. * TIMING: SNOW IS EXPECTED TO BEGIN BY MID MORNING TODAY..WITH THE HEAVIEST SNOW THIS AFTERNOON AND EVENING. * LOCATIONS INCLUDE: DONNER PASS...ECHO SUMMIT...CARSON PASS SONORA AND EBBETTS PASSES. * SNOW ACCUMULATIONS: 3 TO 6 INCHES WITH LOCAL ACCUMULATIONS UP TO 9 INCHES. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=STO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWSSACRAMENTO WWW.TWITTER.COM/NWSSACRAMENTO $$
626 WWUS46 KSTO 142159 WSWSTO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SACRAMENTO CA 259 PM PDT THU MAY 14 2015 ...LATE SEASON SNOW STORM INTO FRIDAY... .A STORM SYSTEM FROM THE GULF OF ALASKA WILL BRING PERIODS OF ACCUMULATING SNOW THROUGH FRIDAY ACROSS THE SIERRA. TRAVELERS TO THE SIERRA WILL BE CAUGHT OFF GUARD IF NOT PREPARED FOR WINTRY WEATHER OVER SIERRA PASSES. CARRY CHAINS AND EXPECT TRAVEL DELAYS. SOME MOUNTAIN SNOW SHOWERS MAY LINGER INTO SATURDAY. CAZ069-151400- /O.EXT.KSTO.WS.W.0002.000000T0000Z-150516T0000Z/ WEST SLOPE NORTHERN SIERRA NEVADA- 259 PM PDT THU MAY 14 2015 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 5 PM PDT FRIDAY ABOVE 5500 FEET... * IMPACTS: TRAVELERS MAY EXPERIENCE LONG DELAYS AND HAZARDOUS CONDITIONS OVER SIERRA PASSES. CHAIN RESTRICTIONS ARE PROBABLE. SIERRA PASSES ON INTERSTATE 80...U.S 50 AND STATE ROUTES 88...4 AND 108 ARE LIKELY TO BE IMPACTED. ANYONE ENGAGING IN OUTDOOR RECREATION SHOULD BE PREPARED FOR WINTER LIKE CONDITIONS. * TIMING: SNOW HAS DEVELOPED AND WILL CONTINUE THROUGH FRIDAY AFTERNOON..WITH THE HEAVIEST SNOW FROM LATE THIS EVENING INTO FRIDAY MORNING. * LOCATIONS INCLUDE: DONNER PASS...ECHO SUMMIT...CARSON PASS SONORA AND EBBETTS PASSES. * SNOW ACCUMULATIONS: 3 TO 6 INCHES WITH LOCAL ACCUMULATIONS UP TO 9 INCHES. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=STO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWSSACRAMENTO WWW.TWITTER.COM/NWSSACRAMENTO INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWSSACRAMENTO WWW.TWITTER.COM/NWSSACRAMENTO $$
930 WWUS46 KSTO 150442 WSWSTO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SACRAMENTO CA 942 PM PDT THU MAY 14 2015 ...LATE SEASON SNOW STORM INTO FRIDAY... .A STORM SYSTEM FROM THE GULF OF ALASKA WILL BRING PERIODS OF SNOW THROUGH FRIDAY ACROSS THE HIGHER ELEVATIONS OF THE SIERRA. TRAVELERS TRYING TO CROSS THE SUMMIT MAY BE CAUGHT OFF GUARD IF NOT PREPARED FOR WINTRY WEATHER OVER SIERRA PASSES. CARRY CHAINS AND EXPECT POSSIBLE TRAVEL DELAYS. SOME MOUNTAIN SNOW SHOWERS MAY LINGER INTO SATURDAY. CAZ069-151245- /O.CON.KSTO.WS.W.0002.000000T0000Z-150516T0000Z/ WEST SLOPE NORTHERN SIERRA NEVADA- INCLUDING THE CITY OF...BLUE CANYON 942 PM PDT THU MAY 14 2015 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM PDT FRIDAY ABOVE 6500 FEET... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM PDT FRIDAY. * TIMING: LIGHT SNOW SHOWERS OVERNIGHT INCREASING DURING THE DAY ON FRIDAY. THE HEAVIEST SNOW IS NOW EXCEPTED ON FRIDAY. * LOCATIONS INCLUDE: DONNER PASS...ECHO SUMMIT...CARSON PASS SONORA AND EBBETTS PASSES. * SNOW ACCUMULATIONS: 3 TO 6 INCHES WITH LOCAL ACCUMULATIONS UP TO 9 INCHES. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=STO. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWSSACRAMENTO WWW.TWITTER.COM/NWSSACRAMENTO $$ RB
041 WWUS46 KSTO 150949 WSWSTO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SACRAMENTO CA 249 AM PDT FRI MAY 15 2015 ...SNOW SHOWERS CONTINUE OVER THE NORTHERN SIERRA TODAY... .A COLD FOR THE SEASON LOW PRESSURE SYSTEM OFF THE CENTRAL CALIFORNIA COAST WILL BE SWINGING INTO THE GREAT BASIN TODAY. AS IT DOES...MOISTURE RAPPING AROUND IT WILL BE PULLED INTO THE SIERRA GENERATING CONTINUED SHOWERS THROUGH TODAY AND THIS EVENING. SNOWFALL ABOVE 6500 FEET WILL IMPACT NORTHERN SIERRA PASSES CAUSING SLICK ROAD CONDITIONS AND LIKELY TRAVEL DELAYS. IF TRAVELING THROUGH THE SIERRA TODAY OR THIS EVENING...CARRY TIRE CHAINS AND BE PREPARED FOR WINTER LIKE WEATHER. CAZ069-152345- /O.CAN.KSTO.WS.W.0002.000000T0000Z-150516T0000Z/ /O.NEW.KSTO.WW.Y.0010.150515T0949Z-150516T0500Z/ WEST SLOPE NORTHERN SIERRA NEVADA- INCLUDING THE CITY OF...BLUE CANYON 249 AM PDT FRI MAY 15 2015 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING ABOVE 6500 FEET... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WINTER WEATHER ADVISORY ABOVE 6500 FEET FOR PERIODS OF HEAVY SNOWFALL WHICH IS IN EFFECT UNTIL 10 PM PDT THIS EVENING. THE WINTER STORM WARNING HAS BEEN CANCELLED. * TIMING: LIGHT SNOW SHOWERS THIS MORNING INCREASING DURING THE AFTERNOON AND EARLY EVENING HOURS. SHOWERS ENDING OR DECREASING LATE TONIGHT AND EARLY SATURDAY. * LOCATIONS INCLUDE: BLUE CANYON...DONNER PASS...ECHO SUMMIT... CARSON...SONORA AND EBBETTS PASSES. * WINDS: SOUTHWEST 10 TO 15 MPH WITH GUSTS UP TO 20 MPH. * IMPACTS: SLICK SNOW COVERED ROADS...POSSIBLE CHAIN CONTROLS. * SNOW ACCUMULATIONS: GENERALLY 2 TO 4 INCHES THIS MORNING THROUGH THIS EVENING. UP TO 7 INCHES ABOVE 7500 FEET. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=STO. * ELEVATION: SNOW LEVELS AROUND 6000 FEET THIS MORNING CLIMBING TO AROUND 6500 FEET THIS EVENING. HEAVIEST SNOWFALL ABOVE 6500 FEET. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...CARRY TIRE CHAINS AND USE CAUTION WHILE DRIVING. && INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWSSACRAMENTO WWW.TWITTER.COM/NWSSACRAMENTO $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at May 13, 9:42 AM PDT, 4 hours 21 minutes earlier.
Area forecast discussion, May 13, 9:42 AM PDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 942 AM PDT Wed May 13 2015 .Synopsis... A few showers over the northern mountains...otherwise dry today. Cooler and more unsettled conditions expected over Norcal Thursday and Friday with accumulating snow impacting the mountains. Some mountain showers are possible over the weekend, and again early next week as yet another low pressure system drops into the area. && .Discussion... Upper low pressure dropping southward along the coast with a weak wave moving inland will bring some showers into the northern mountains and the northern Sacramento Valley this afternoon. Mesoscale models are mainly showing this developing in the Coastal range this afternoon from northern Lake County northward. There are some hints of a few showers possibly spreading into the central Sacramento Valley later this afternoon/early afternoon, so will update forecast to include these. Breezy southerly winds are picking up already, and will continue into the evening with gusts up to around 25 mph. The main low will slide southward and then begin to move inland on Thursday. This will bring widespread precipitation into Friday. Instability with this low will bring the potential for showers across the area and some isolated thunderstorms. Snow levels continue to look like they will be around 5000-6000 ft with this system, with several inches of snow possible across Sierra passes. The main impact will be from I80 southward. A Winter Storm Watch continues to be in effect Thursday afternoon into early Friday. EK .Previous Discussion... An upper low pressure system digging in off the coast will bring unsettled weather over the next few days. For today...a weak disturbance pivoting out of this low will bring variable clouds to the north state with a few showers possible over the northern mountains and keep high temperatures a little below normal. Main upper low center forecast to be off the Bay Area coast by Thursday afternoon. Moisture associated with this low with its origins in the Gulf of Alaska will be limited with TPW predicted at around one half inch. It will however produce enough instability for scattered showers or isolated thunderstorms over most of the north state. With moderate orographics...a few to several inches of snow will be possible over the northern Sierra Thursday or enough to reach late season winter storm warning criteria so will leave watch in place for now. Snow levels are expected to drop to between 5000 and 6000 feet so Sierra passes will be impacted from about interstate 80 southward. Upper low shifts in to the Great Basin by Friday afternoon reducing precipitation but with norcal still under cyclonic flow...shower threat continues. Another Pacific low is forecast to approach the coast on Saturday. Weak disturbances rippling out ahead of this system with bring a threat of mountain showers or thunderstorms on Saturday. Milder airmass will allow high temperatures on climb slightly on Saturday but still slightly below normal for this time of year. && .Extended Discussion (Sunday through Wednesday) Upper low off the CA coast Sunday is forecast to dig slowly then swing into SoCal Monday. Another upper low then forecast over the area Tuesday into Wednesday. This will result in an unsettled weather pattern with the threat of showers and thunderstorms...mainly afternoons and evenings and over the mountains. High temperatures expected to be near to a little below normal through the extended forecast period. && .Aviation... Upr low off the NW CA cst with Sly flow alf. VFR conds ovr Intr NorCal nxt 24 hrs exc isold MVFR poss in shwrs...mnly omtns. Lcl SWly sfc wnd gsts to 25 kts poss thru Delta and ovr hyr trrn this aftn into eve. && .STO Watches/Warnings/Advisories... winter storm watch from thursday morning through late thursday night above 6000 feet in the west slope northern sierra nevada. &&
Nearby
Winter Storm Warnings in California, 2015Every winter storm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.